Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 3, 2021, 2:47 PM CST for 28 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 2:47 PM CST (20:47 UTC)
- In effect from
- Jan 3, 2021, 6:00 PM CST
- Expired
- Jan 4, 2021, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Twin Cities, MN
All 37 counties
Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Mille Lacs County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 407 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WWUS73 KMPX 032047 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 247 PM CST Sun Jan 3 2021 MNZ091>093-040500- /O.NEW.KMPX.FG.Y.0003.210104T0000Z-210104T1500Z/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 247 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Visibility one quarter mile or less in dense fog may develop again later tonight. * WHERE...Martin, Faribault and Freeborn Counties. * WHEN...From 6 PM this evening to 9 AM CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ jrb
2 follow-up statements
739 WWUS73 KMPX 040033 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 633 PM CST Sun Jan 3 2021 MNZ091>093-041000- /O.CON.KMPX.FG.Y.0003.000000T0000Z-210104T1500Z/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 633 PM CST Sun Jan 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Visibility one quarter mile or less in dense fog may develop again later tonight. * WHERE...Martin, Faribault and Freeborn Counties. * WHEN...From 6 PM this evening to 9 AM CST Monday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
252 WWUS73 KMPX 040646 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1246 AM CST Mon Jan 4 2021 MNZ078-WIZ014>016-023>028-041500- /O.EXB.KMPX.FG.Y.0003.210104T0900Z-210104T1800Z/ Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- Including the cities of Red Wing, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 1246 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Wisconsin, Polk, Barron, Rusk, St. Croix, Pierce, Dunn, Pepin, Chippewa and Eau Claire Counties. In Minnesota, Goodhue County. * WHEN...Until noon CST today. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ044-045-050>053-059>063-066>070-041500- /O.EXB.KMPX.FG.Y.0003.210104T0900Z-210104T1500Z/ Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright- Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott- Dakota- Including the cities of Princeton, Mora, Sauk Rapids, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, and Hastings 1246 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central and east central Minnesota. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ074>077-082>085-041500- /O.EXA.KMPX.FG.Y.0003.000000T0000Z-210104T1500Z/ Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele- Including the cities of New Ulm, St Peter, Le Sueur, Faribault, St James, Mankato, Waseca, and Owatonna 1246 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Brown, Nicollet, Le Sueur, Rice, Watonwan, Blue Earth, Waseca and Steele Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ091>093-041500- /O.CON.KMPX.FG.Y.0003.000000T0000Z-210104T1500Z/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 1246 AM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Freeborn, Faribault and Martin Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 12:14 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 3, 12:14 PM CST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1214 PM CST Sun Jan 3 2021 .UPDATED for 18Z Aviation Discussion... Issued at 1203 PM CST Sun Jan 3 2021 && .SHORT TERM...(Today through Monday) Issued at 330 AM CST Sun Jan 3 2021 Another morning, another fog/stratus bank somewhere in the area. This time it is being confined to WI and southeast MN at the moment. The westward expansion seems to have slowed, but another area is expanding northeastward across northwest IA, so there is still some concern for dense fog to develop farther west into southern and east central MN where a Dense Fog Advisory is already in effect. Therefore, I'm a little hesitant to cancel the headline yet. Guidance does suggest fog development after sunrise in these areas, so we'll see what happens in the next few hours. Southeast flow will become more southwest later today. Plenty of sunshine is also expected absent of any fog, which should allow temps to rise to near 30. A quickly approaching trough from the northwest will swing through late tonight and early Monday. With it could come a narrow band of precipitation with the surface front. Forecast soundings show a rather pronounced inversion with temperatures well above freezing from 2k to 5kft. Moisture depth or quality is not impressive, but the column does try to saturate briefly as the front passes through. Given these factors, freezing rain would be the preferred p-type, but some cooling of the inversion also takes place with the frontal circulation which could also favor snow. PoPs are only 20-40 percent, so to keep it simple the forecast simply reads chance of snow, sleet, and freezing rain. Regardless, amounts will be so light there shouldn't be much impact, if any. Gustier westerly flow will finally kick out any low level moisture behind the front Monday afternoon and temps should rise above freezing with the return of sunshine. .LONG TERM...(Monday night through Saturday) Issued at 330 AM CST Sun Jan 3 2021 The main focus in the long term remains the chance of snow late Tuesday into Wednesday as the rest of the period looks quiet. After the system Monday clears out, we'll see a return of WAA Tuesday. Highs will approach the freezing mark, with western Minnesota likely surpassing it and topping out in the mid to upper 30s. The aforementioned WAA doesn't really get going until the afternoon hours, which will allow overnight lows to only fall a few degrees into the mid to upper 20s. The first chances of precip also look to arrive overnight as a shortwave moves south across the Dakotas. Model agreement isn't any better than it was 24 hours ago, with the ECMWF steering the system to our west and south, keeping the bulk of the associated precip away as well. The GFS continues to be more aggressive in forming a cutoff low over the Dakotas with the attendant surface low bringing precip over the forecast area early Wednesday through the evening hours as it moves southeast over Iowa and Missouri. The GFS forecast soundings also indicate that the WAA that will keep our lows in the 20s Tuesday night may also be the culprit in some potential mixed precip types. However, have decided to leave it all snow for the time being and have not increased PoPs beyond 30-40 percent. Beyond Wednesday night, the only other hint of a precip chance comes late Friday/Saturday with a possible trough pushing through northern Minnesota. Temperatures settle back down to more seasonable levels in the mid 20s through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1203 PM CST Sun Jan 3 2021 Conditions are mostly VFR today with clear skies and light southerly winds. There is some haze across the region, with a few pockets of IFR/LIFR fog and stratus. Forecast guidance suggests that this fog and stratus will develop again this evening, which seems plausible given the air mass hasn't changed. On Monday morning a narrow band of FSRASNPL will move from west to east, so included it at KAXN, KSTC, and RNH where confidence is higher. Amounts should only be a trace to maybe a hundredth. KMSP... VFR conditions this afternoon, but conditions are primed for fog and stratus redevelopment later tonight. Went on the lower end of the guidance for the TAFS, with IFR/LIFR conditions overnight. A narrow band of precipitation will approach from the west Monday morning, but confidence in both timing, and precipitation type was too low to mention in the TAFS at this time. Some ice pellets or very light freezing rain is possible. /OUTLOOK FOR KMSP/ Tue...VFR. Wind SSE 5-10 kts. Wed...MVFR with IFR/-SN possible. Snow chances are trending down. Wind ESE 10 kts. Thu...MVFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...Dye +AVIATION...JRB
Hazardous weather outlook, Jan 3, 3:45 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 345 AM CST Sun Jan 3 2021 MNZ052-053-060>063-067>070-075>078-082>085-091>093-WIZ014>016- 023>028-040945- Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver- Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 345 AM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. Areas of dense freezing fog will continue through the morning and could redevelop again tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>051-054>059-064>066-073-074-040945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Wright-Yellow Medicine-Renville-McLeod-Redwood-Brown- 345 AM CST Sun Jan 3 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
Nearby
Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.